Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 68, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 27, 2017, 3:58 PM CDT for Coffey County, Lyon County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2017, 3:58 PM CDT (20:58 UTC)
- Expired
- May 27, 2017, 4:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Coffey County, KS, Lyon County, KS
The radar
The Topeka radar (KTWX), 94 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 4:25 PM CDT | HAIL 1.75 | 6 E New Strawn, KS | DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.0 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3187 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 9.6
The text
As transmitted.
068
WUUS53 KTOP 272058
SVRTOP
KSC031-111-272145-
/O.NEW.KTOP.SV.W.0068.170527T2058Z-170527T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
358 PM CDT SAT MAY 27 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Coffey County in east central Kansas...
Southeastern Lyon County in east central Kansas...
* Until 445 PM CDT
* At 356 PM CDT, a severe thunderstorm was located 6 miles east of
Olpe, moving east at 40 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters reported 70 mph wind gusts 10
miles west northwest of Olpe and golf ball sized hail 9
miles southwest of Olpe at 340 PM.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Burlington, Waverly, New Strawn, Hartford, Gridley, John Redmond
Reservoir and Le Roy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3817 9596 3817 9617 3834 9615 3842 9551
3804 9552 3804 9596
TIME...MOT...LOC 2056Z 271DEG 35KT 3823 9606
HAIL...1.75IN
WIND...60MPH
$$
Sanders3 follow-up statements
651
WWUS53 KTOP 272115
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
415 PM CDT SAT MAY 27 2017
KSC111-272124-
/O.CAN.KTOP.SV.W.0068.000000T0000Z-170527T2145Z/
Lyon-
415 PM CDT SAT MAY 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LYON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3813 9596 3826 9596 3826 9595 3832 9595
3838 9551 3810 9552
TIME...MOT...LOC 2114Z 271DEG 35KT 3823 9583
$$
KSC031-272145-
/O.CON.KTOP.SV.W.0068.000000T0000Z-170527T2145Z/
Coffey-
415 PM CDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR CENTRAL COFFEY COUNTY...
At 414 PM CDT, a severe thunderstorm was located over John Redmond
Reservoir, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Burlington, New Strawn and John Redmond Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3813 9596 3826 9596 3826 9595 3832 9595
3838 9551 3810 9552
TIME...MOT...LOC 2114Z 271DEG 35KT 3823 9583
HAIL...1.00IN
WIND...60MPH
$$
Sanders379
WWUS53 KTOP 272129
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
429 PM CDT SAT MAY 27 2017
KSC031-272145-
/O.CON.KTOP.SV.W.0068.000000T0000Z-170527T2145Z/
Coffey-
429 PM CDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN COFFEY COUNTY...
At 429 PM CDT, a severe thunderstorm was located 4 miles east of New
Strawn, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
New Strawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3821 9578 3833 9578 3837 9551 3819 9552
TIME...MOT...LOC 2129Z 268DEG 31KT 3826 9566
HAIL...1.00IN
WIND...60MPH
$$
Sanders216
WWUS53 KTOP 272138 RRA
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
438 PM CDT SAT MAY 27 2017
KSC031-272148-
/O.EXP.KTOP.SV.W.0068.000000T0000Z-170527T2145Z/
Coffey-
438 PM CDT SAT MAY 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COFFEY COUNTY
WILL EXPIRE AT 445 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 3821 9578 3833 9578 3837 9551 3819 9552
TIME...MOT...LOC 2138Z 271DEG 35KT 3826 9556
$$
SandersWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:18 PM CDT, 40 minutes earlier.
Area forecast discussion, May 27, 3:18 PM CDT, 40 minutes before
Area Forecast Discussion National Weather Service Topeka KS 318 PM CDT Sat May 27 2017 .SHORT TERM...(This evening through Sunday) Issued at 316 PM CDT Sat May 27 2017 Thunderstorms moved east of the area early this afternoon which resulted in mesoscale subsidence and drying across northeast Kansas. This was evident on the 18Z special TOP sounding which was dry and relatively stable. The airmass may recover enough to support continued thunderstorm chances with a low risk of severe weather mainly from large hail. Mid-level lapse rates were around 8.5 C which favored hail if there was enough low-level moisture to produce storms. What storms we see will likely be slightly elevated and not surface based. The area of extreme instability coupled with favorable shear should remain south of our area. Expect all of the thunderstorms to exit the area by early evening. Model soundings suggest saturation below the frontal inversion tonight which supports cloudiness. Recent runs of the HRRR keeps showers together as they move out of Colorado and across Kansas late night. Will not alter the forecast based on this due to lack of confidence, but it is something to watch. .LONG TERM...(Sunday night through Saturday) Issued at 316 PM CDT Sat May 27 2017 Overall, the upper air pattern remains PNA with west coast ridging and an upper trough over the upper Mississippi valley. Cool Canadian air should move into Kansas tonight and Sunday in association with a polar high pressure system building south through the plains. This should result in dry and relatively cool weather through the balance of the holiday weekend. The surface ridge eventually moves east by midweek allowing for return flow and increased moisture and instability. This along with weak disturbances is enough to support small pops in the extended forecast. Temperatures should slowly warm to slightly above normal by the end of the forecast period. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1234 PM CDT Sat May 27 2017 Kept VCTS due to additional instability today with afternoon heating although severe threat should be southeast of the TAF locations. Continued forecast of MVFR cigs as cooler air comes in tonight followed by VFR late tonight and Sunday morning. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Johnson LONG TERM...Johnson AVIATION...Johnson
Hazardous weather outlook, May 27, 2:42 PM CDT, 1 hour 16 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 242 PM CDT Sat May 27 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-281945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 242 PM CDT Sat May 27 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. A few thunderstorms will be possible along and south of interstate 35 this afternoon. Large hail and strong wind gusts will be the main threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorm chances return later in the week, with increasing coverage of storms possible late Wednesday into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, May 27, 12:07 PM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1207 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM HAIL RANTOUL 38.55N 95.10W
05/27/2017 E1.00 INCH FRANKLIN KS PUBLIC
A FEW QUARTER SIZE STONES.
&&
BDLocal storm report, May 27, 3:43 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
343 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL 9 SW OLPE 38.19N 96.30W
05/27/2017 E1.75 INCH LYON KS TRAINED SPOTTER
&&
BBLocal storm report, May 27, 3:44 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM TSTM WND GST 10 WNW OLPE 38.30N 96.35W
05/27/2017 E70 MPH LYON KS TRAINED SPOTTER
ESTIMATED 60-70 MPH GUST ON THE KANSAS
TURNPIKE AT THE LYON COUNTY LINE.
ACCOMPANIED BY QUARTER SIZE HAIL.
&&
BBLocal storm report, May 27, 3:46 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
346 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 10 WNW OLPE 38.30N 96.35W
05/27/2017 E1.00 INCH LYON KS TRAINED SPOTTER
ON THE KANSAS TURNPIKE AT THE LYON COUNTY
LINE. ACCOMPANIED BY 60-70 MPH WIND.
&&
BBLocal storm report, May 27, 3:52 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
352 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM HAIL 3 WSW OLPE 38.25N 96.21W
05/27/2017 E0.75 INCH LYON KS TRAINED SPOTTER
&&
BBLocal storm report, May 27, 3:54 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
354 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL OLPE 38.26N 96.17W
05/27/2017 E0.88 INCH LYON KS TRAINED SPOTTER
&&
BBThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 4:52 AM CDT | Special Weather Statement | TOP | Cloud, Ottawa, Republic | 23 min |
| May 27, 5:11 AM CDT | Special Weather Statement | TOP | Clay, Dickinson, Geary, Riley, Washington | 34 min |
| May 27, 5:27 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Pottawatomie, Riley | 48 min |
| May 27, 6:33 AM CDT | Special Weather Statement | TOP | Jackson, Marshall, Nemaha, Pottawatomie, Shawnee, Wabaunsee | 27 min |
| May 27, 6:55 AM CDT | Special Weather Statement | TOP | Brown, Jackson, Jefferson | 50 min |
| May 27, 7:46 AM CDT | Special Weather Statement | TOP | Brown, Jefferson | 29 min |
| May 27, 10:03 AM CDT | Special Weather Statement | TOP | Morris | 42 min |
| May 27, 10:43 AM CDT | Special Weather Statement | TOP | Lyon | 47 min |
| May 27, 10:48 AM CDT | Severe Thunderstorm Warning | TOP | Lyon | 23 min |
| May 27, 11:33 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 24 min |
| May 27, 11:59 AM CDT | Severe Thunderstorm Warning | TOP | Franklin | 16 min |
| May 27, 3:18 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 42 min |
| May 27, 4:36 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 2 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.